I have had had myopic macular degeneration for twenty years. A couple of months ago, I had my first Avastin shot to stop the retinal bleeding. The bleeding cleared, but I have been left with some permanent 'blank spots' in my vision, which my surgeon attributes to retinal atrophy, not the Avastin shot itself. As I have had this disease for many years, I can understand that retinal atrophy may have been present for a while, but I've never noticed its effects until now. I find it too much of a coincidence that I had the Avastin, then two weeks later noticed the ‘blank spots,’ which have worsened my vision considerably. It is possible that the Avastin has triggered this situation? I need to know because there is a possibility that I might need more shots in the future. [ 03/08/13 ]
Avastin is a commonly used therapy for new blood vessels growing from myopic macular degeneration. Avastin injections have been evaluated for safety in multiple studies for a number of eye diseases. Blank spots in vision are not a commonly reported side effect of Avastin eye injections. Likewise, increased retinal atrophy has not been reported as a side effect of this drug. Your blank spots could be from progression of the myopic macular degeneration. Another possibility is that the Avastin caused regression of the new blood vessels, and this may have contributed to your perception of increased blank spots. Due to this reason, future injections may lead to further worsening of the blank spots, so please discuss this possibility with your managing retina specialist. Conversely, the blank spots may worsen without injections as well depending on their cause.
I have two daughters with dry macular degeneration, and I am concerned about my two sons also developing this eye disease. Is macular degeneration more prominent in females or males? [ 03/08/13 ]
Genetics contribute to age-related macular degeneration (ARMD), so if your daughters have dry ARMD, your sons are also at higher risk for developing the disease. ARMD is also age related, and this disease more commonly manifests itself with increasing age. No clear link has been established between ARMD being more common in either men or women. Though most scientific studies have not found that ARMD is more common in either men or women, a handful of other studies have demonstrated a slight increase in prevalence of ARMD in women.
I am a 46-year-old female in excellent health. I do not smoke or drink, have no history of medical issues, including macular degeneration. My grandparents lived till mid-nineties with only cataract issues. My blurry vision appeared suddenly after a three day episode with a sty on the upper right lid. It has been two weeks and I still see no improvement. The doctor did say I have some blood vessels swelling near the macula. Does this seem possible or could there be another issue causing the swelling? If I had a scratched cornea would that get picked up in the exam? ARED vitamins were the doctor's solution. This is pretty potent stuff, so I am hesitant. Any suggestions would be greatly appreciated. Thanks! [ 03/08/13 ]
Your symptoms could be caused from a variety of conditions, some benign and some vision threatening. However, the vast majority of both types of conditions would be detected on an exam. For example, a scratched cornea can usually be picked up on an exam. AREDS vitamins have only been shown to be beneficial for patients with a certain type of age-related macular degeneration (ARMD). If you do not have ARMD, the oral supplements may be of unclear benefit. You may find value from a second opinion by a retina specialist especially if you have swelling near the macular or retinal blood vessel changes. Please take your records from your first exam to your second opinion appointment.
I have the dry form of age-related macular degeneration and had some questions about an online article that indicated aspirin was not recommended for people that have this eye disease. I am being prescribed one regular tablet daily as I have a tendency to clot due to Factor V. Also, I had an accident that required a hemi-hip replacement, which caused the development of a clot. I was put on Coumadin for six months and then aspirin. Do these medications have an impact on macular degeneration? [ 03/08/13 ]
The exactly link between aspirin and worsening of age-related macular degeneration (ARMD) is not known. Three well designed studies have reported a possible association between aspirin usage and worsening of ARMD. Likewise, three other independent well designed studies did not find this relationship. Thus no clear relationship has been defined between aspirin and ARMD. You should discuss your concerns with the physician prescribing the medications and continue taking the aspirin until you talk with him/her. Importantly, do not stop the aspirin unless it is recommended by the physician who regularly prescribes your blood thinners.
My father is 82 years old and just woke up with blindness in one eye from wet macular degeneration; he is to have surgery with a specialist very soon. What are the probabilities this will help restore sight and what does he face for recovery? [ 03/08/13 ]
Wet age-related macular degeneration (ARMD) can cause vision loss for a variety of reasons, but most of these reasons are not treated with surgery. The prognosis and visual recovery depend on the exact reason why the wet ARMD caused vision loss, and exactly what surgery is being done. These questions are best directed toward your retina specialist, as the amount of damage done to the retina by wet ARMD, both acutely and chronically, can widely affect the possibility for visual recovery down the road.
My family doctor suggested that I ask if high elevations cause problems for patients with dry macular degeneration. [ 03/08/13 ]
No link has been established between high elevation and progression of dry age-related macular degeneration (ARMD). The only environmental factor that has strong association with ARMD is cigarette smoking.
Is there research evidence showing a link between new macular bleeding and warfarin use with INR kept between 2 and 3? I am on warfarin and acetylsalicylic acid as a result of AMIx2 and chronic atrial fibrillation. I also have had Avastin shots for four years with recent renewed bleeding. Thank you for your thoughts. [ 03/08/13 ]
There are reports linking warfarin use with development of wet age-related macular degeneration/macular bleeding. According to a 2003 research report in Heart, Volume 89, issue 9, p.985, it is recommended that the international normalized ratio (INR) be kept on the lower end of the recommended range in patients with a history of or recent diagnosis of wet macular degeneration/macular bleeding. Your eye doctor can provide you with more detailed information about your specific situation.
My niece, who is currently eight and one-half years old, has recently been diagnosed with heredomacular degeneration in India. The results show that region to the right of the central retina is 40 percent blurry and the left side is just 15 percent. She is having a hard time taking notes in school or reading. She has to hold a book very closely to read. The doctor, a retina specialist, says that there is no cure for this disease; however, I believe there is some treatment or permanent solution. She has her entire life to live. Please guide us and let me know if this is curable and also suggest how I can find doctors in Mumbai or any place in India who have more knowledge. Thanks! [ 03/08/13 ]
Many types of hereditary macular degeneration can affect young children, and the prognosis varies considerably depending on the exact type of macular degeneration. Your niece may benefit from evaluation by an academic retina center, and also evaluation by a low vision specialist. An academic center may be able to help establish a firm diagnosis for your niece. Strong academic centers in India include L. V. Prasad Eye Institute in Hyderabad and Aravaind Eye Institute in Madurai. Your retina specialist may be able to send your nieces’ retina photos for an opinion from specialists at either of these or other centers. Moorfields Eye Hospital in London has a particularly strong inherited retinal disease department as well. A low vision specialist can help your niece maximize her existing vision. With training and assistive devices from a low vision specialist, your niece may have an easier time reading, taking notes, and completing other tasks of daily living. Your current retina specialist can likely give you a referral to a local low vision specialist. Most large eye centers have therapists with this expertise on staff.